New Mexico, 2023

Damaging Wind in New Mexico, July 3, 2023

July 3, 2023 · NWS MAF · 1 event in 1 county or zone

A trough across the southern Rocky Mountains helped develop afternoon strong to severe thunderstorms across the higher elevations and adjacent plains. Isolated severe wind gusts were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A trough across the southern Rocky Mountains helped develop afternoon strong to severe thunderstorms across the higher elevations and adjacent plains. Isolated severe wind gusts were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 3, 12:45 PM MST, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 3, 12:45 PM MST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Mon Jul 3 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 241 PM CDT Mon Jul 3 2023

High pressure continues to hold court over the Southwest US,
including West Texas. Despite that, plenty of moisture and a little
bit of instability is available across the region which could help
showers and storms from this afternoon linger into the early parts
of tonight before dissipating. Tomorrow will be fairly similar to
today with the biggest difference that highs end up a couple to a
few degrees warmer in the mid to upper 90s for most. Higher
elevations stay in the upper 80s to low 90s. Lows tonight and
tomorrow night stay mild in the upper 60s to low 70s thanks to
lingering moisture. With the overall pattern shifting to more of a
summer look, the Davis Mountains and across Presidio and Brewster
counties will see the best chance for showers and a few
thunderstorms.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 241 PM CDT Mon Jul 3 2023

Bottom line up front:  Warm and dry in the extended.  Wednesday, the
upper ridge over the southwest CONUS will begin building east into
West Texas and Southeast New Mexico, resulting in a gradual increase
in thicknesses through at least Sunday, when highs will top out ~ 9-
11F above normal.  By that time, the ridge is forecast to be
centered right over West Texas and Southeast New Mexico.  Forecast
highs suggest some areas my warrant a low-end heat advisory.  As the
ridge is flatter and not as strong as last months, this does not
look to be a prolonged heat wave.  In fact, after Sunday, long-range
models retrograde to ridge to about the Arizona/New Mexico border by
midweek.

Unfortunately, this all portends a dry forecast in the extended,
except for isolated activity coming off the Sacramentos into the
foothills a time or two.  Even w/increased PBL moisture due to a
strong nocturnal LLJ each night, and an easterly upslope component
during the day, models are too skimpy on chances to warrant a
mention.

Cooler temperatures and increased PBL moisture will keep fire
weather concerns low for the next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1158 AM CDT Mon Jul 3 2023

Generally light southerly to southeasterly flow will continue
through this afternoon and into this evening. Winds becoming lighter
and more variable at night. CNM/HOB/PEQ could see TS late this
afternoon, but have precluded from mention due to low confidence.
VFR remains for all terminals.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               72  96  72  99 /  10   0   0   0
Carlsbad                 69  99  71 102 /  20   0   0  10
Dryden                   71  95  72  99 /   0  10   0   0
Fort Stockton            72  98  73 101 /  10  10   0   0
Guadalupe Pass           69  93  71  97 /  20  10   0  10
Hobbs                    68  96  68  99 /  30   0   0   0
Marfa                    59  92  59  96 /  20  30   0  10
Midland Intl Airport     73  97  73  99 /  10   0   0   0
Odessa                   73  97  74 100 /  10   0   0   0
Wink                     73  99  73 103 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...93
LONG TERM....44
AVIATION...93
Hazardous weather outlook, Jul 3, 9:00 AM MST, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1100 AM CDT Mon Jul 3 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-041600-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1100 AM CDT Mon Jul 3 2023 /1000 AM MDT Mon Jul 3 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, Jul 3, 3:01 PM MST, 1 hour before
Special Weather Statement
National Weather Service Midland/Odessa TX
401 PM MDT Mon Jul 3 2023

NMZ029-033-032245-
Northern Lea County NM-Central Lea County NM-
401 PM MDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of northeastern Lea
County through 445 PM MDT...

At 401 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of McDonald, or 13 miles northeast of Lovington,
moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lovington and McDonald.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3320 10306 3284 10307 3286 10338 3323 10349
TIME...MOT...LOC 2201Z 336DEG 11KT 3304 10315

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

87
Special weather statement, Jul 3, 3:42 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
442 PM MDT Mon Jul 3 2023

NMZ033-032330-
Central Lea County NM-
442 PM MDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of east central Lea
County through 530 PM MDT...

At 441 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Lovington, moving south at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hobbs, Lovington, Nadine, Monument, Humble City, Knowles, Lea County
Regional Airport and Industrial Airpark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3299 10334 3298 10308 3254 10307 3256 10345
TIME...MOT...LOC 2241Z 002DEG 15KT 3291 10323

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

16

The radar

The Midland/Odessa radar (KMAF), 135 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lea

When
July 3, 4:01 PM MST to 4:06 PM MST
Where
Lea County, 0.69 mi N of Humble City
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
32.790, -103.220

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116619.